Alert archive / Indiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 23, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 15, 2018, 2:35 PM EDT for Grant County, Indiana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2018, 2:35 PM EDT (18:35 UTC)
- Expired
- May 15, 2018, 3:00 PM EDT
- In force
- 25 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Grant County, IN
The radar
The Indianapolis radar (KIND), 99 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.6 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -281 J/kg
- Mixed-layer LCL
- 1914 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
586
WUUS53 KIWX 151835
SVRIWX
INC053-151915-
/O.NEW.KIWX.SV.W.0023.180515T1835Z-180515T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
235 PM EDT TUE MAY 15 2018
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Southern Grant County in central Indiana...
* Until 315 PM EDT
* At 234 PM EDT, a severe thunderstorm was located near Swayzee, or
near Fairmount, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Marion, Gas City, Upland, Fairmount, Jonesboro, Matthews,
Fowlerton, Michaelsville, Radley, Roseburg and Herbst.
This includes Interstate 69 in Indiana between mile markers 253 and
261.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4044 8581 4053 8579 4051 8545 4038 8545
4038 8553
TIME...MOT...LOC 1834Z 283DEG 25KT 4048 8574
HAIL...1.00IN
WIND...60MPH
$$
MARSILI2 follow-up statements
208
WWUS53 KIWX 151845
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
245 PM EDT TUE MAY 15 2018
INC053-151915-
/O.CON.KIWX.SV.W.0023.000000T0000Z-180515T1915Z/
Grant IN-
245 PM EDT TUE MAY 15 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR SOUTHEASTERN GRANT COUNTY...
At 245 PM EDT, a severe thunderstorm was located over Jonesboro, or
over Gas City, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Marion, Gas City, Upland, Fairmount, Jonesboro, Matthews and
Fowlerton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4044 8570 4052 8568 4051 8545 4038 8545
4040 8555
TIME...MOT...LOC 1845Z 283DEG 25KT 4046 8564
HAIL...1.00IN
WIND...60MPH
$$
MARSILI472
WWUS53 KIWX 151900
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
300 PM EDT TUE MAY 15 2018
INC053-151908-
/O.CAN.KIWX.SV.W.0023.000000T0000Z-180515T1915Z/
Grant IN-
300 PM EDT TUE MAY 15 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRANT COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However, pea sized hail
and gusty winds to 40 mph will still be possible with these storms
as they track across southeast Grant County through 315 PM EDT.
Brief heavy downpours are also expected.
LAT...LON 4044 8570 4052 8568 4051 8545 4038 8545
4040 8555
TIME...MOT...LOC 1856Z 283DEG 25KT 4044 8552
$$
MARSILIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 1:07 PM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, May 15, 1:07 PM EDT, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 107 PM EDT Tue May 15 2018 .SYNOPSIS... Issued at 1256 PM EDT Tue May 15 2018 Scattered showers and isolated thunderstorms will be possible this afternoon into early this evening, mainly along and south of US 24. Afternoon highs will reach the mid to upper 70s. This will followed by dry and mild conditions later tonight through Friday as high pressure builds in. && .SHORT TERM...(Today and Tonight) Issued at 229 AM EDT Tue May 15 2018 Another complicated near term owing to uncertain convective evolution. Subtle wave disturbance passing through WI supporting rather widespread/vigorous convection within elevated portion of stationary front located just south the US 24 corridor. MCV remnant from earlier MO complex aiding post outflow development west and expect this will continue newd the next few hours. While occasional updrafts upstream have indicated some brief hail at times, given the late hour and elevated nature a marginal severe threat has been nullified. Some locally brief heavy rainfall possible although general fast newd echo movement will preclude a more sig risk for flooding. Lingering showers aft daybreak possible south half along retreating frontal zone before a renewed convective focus materializes just south of the area with favorable diurnal heating over srn IN/sw OH this aftn. While some erosion in post frontal stratocu likely this aftn general extensive cloud cover and flow veering to northerly will limit temp recovery with low to mid 70s for most sans extreme south where 80 expected. Continued drying and eventual n-s clearing will commence tonight. Some fog possible in low lying drainage areas especially if cooler metmos guidance is correct. && .LONG TERM...(Wednesday through Monday) Issued at 229 AM EDT Tue May 15 2018 Good nrn stream height suppression aloft as anticyclonic flow sfc and aloft build through the lakes will will push pesky active frontal zone south of the OH river Wed through Thu if not Fri too. Gomex cutoff has trended slower to lift out into the ern OH valley, delayed until Sat. Thus will drop entirety of pop mention through Thu and cut back hard on Fri mention as well. Thereafter ern bend to lift out of remains of Gomex upper low ahead of ewd progressing long wave trough coming out of Canada this weekend. A period of showers/thunder likely with this feature Sat night into early Sun followed by an expansive area of high pressure and dry weather through at least DY8 (Tue). Otherwise continued warm with above normal temps. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 1256 PM EDT Tue May 15 2018 MVFR to low VFR cigs will likely persist this afternoon in wake of cold front that has settled south of the terminals. Subtle upper wave over IL will drift east through the region this afternoon/evening. A few showers may clip mainly KFWA with little impact as convection likely bypasses south along the above mentioned front. Drier air advects in tonight with mainly VFR conditions anticipated into Wednesday. There is some potential for fog tomorrow morning, though confidence is too low for a mention at this forecast range. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Steinwedel SHORT TERM...T LONG TERM...T AVIATION...Steinwedel Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 15, 1:21 PM EDT, 1 hour 14 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 121 PM EDT Tue May 15 2018 INZ003>009-012>018-MIZ077>081-OHZ001-002-004-005-015-016-161730- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam- 121 PM EDT Tue May 15 2018 /1221 PM CDT Tue May 15 2018/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...This afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance for thunderstorms Saturday afternoon into Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx INZ020-022>027-032>034-OHZ024-025-161730- White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford- Jay-Van Wert-Allen OH- 121 PM EDT Tue May 15 2018 This hazardous weather outlook is for portions of northern Indiana and northwest Ohio. .DAY ONE...This afternoon and Tonight There is a chance of thunderstorms this afternoon, mainly along and south of Route 24. Some of the stronger thunderstorms may produce wind gusts of 30 to 40 mph and small hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance for thunderstorms Saturday afternoon into Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-161730- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 121 PM EDT Tue May 15 2018 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...This afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance for thunderstorms Saturday afternoon into Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Special weather statement, May 15, 1:17 PM EDT, 1 hour 18 minutes before
Special Weather Statement National Weather Service Northern Indiana 117 PM EDT TUE MAY 15 2018 INZ022-023-151800- Miami-Cass- 117 PM EDT TUE MAY 15 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CASS AND SOUTHWESTERN MIAMI COUNTIES... At 116 PM EDT, a strong thunderstorm was located 8 miles southwest of Walton, or 12 miles southwest of Grissom Afb, moving northeast at 25 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Grissom Afb, Walton, Bunker Hill, Lincoln, Galveston, Miami, Onward, Bennetts Switch, Deacon and Nead. Brief heavy rainfall is also possible with this storm. Do not drive your vehicle through flooded roadways. LAT...LON 4056 8637 4065 8637 4074 8607 4056 8605 TIME...MOT...LOC 1716Z 243DEG 20KT 4057 8635 MARSILI
Special weather statement, May 15, 2:07 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Northern Indiana
207 PM EDT TUE MAY 15 2018
INZ023-032-151900-
Miami-Grant-
207 PM EDT TUE MAY 15 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN GRANT AND
SOUTHEASTERN MIAMI COUNTIES...
At 205 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles southeast of Bunker Hill to 7
miles west of Swayzee to near Windfall City. Movement was east at 25
mph.
Winds in excess of 30 mph and half inch hail are possible with these
storms.
Locations impacted include...
Marion, Gas City, Fairmount, Jonesboro, Sweetser, Swayzee, Sims,
Converse, Amboy, Home Corner, Michaelsville, Normal, Mier, Herbst,
Wawpecong, Hackleman, Point Isabel, Radley and Roseburg.
Brief heavy rainfall is also expected with this line of the
thunderstorms that may lead to some minor localized flooding.
LAT...LON 4056 8586 4056 8606 4065 8606 4057 8557
4044 8557 4038 8561 4038 8586
TIME...MOT...LOC 1805Z 282DEG 23KT 4061 8596 4052 8597 4040 8602
MARSILISpecial weather statement, May 15, 2:25 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Northern Indiana
225 PM EDT TUE MAY 15 2018
INZ032-151900-
Grant-
225 PM EDT TUE MAY 15 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN GRANT
COUNTY...
At 224 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Sweetser to near Swayzee to 7 miles
northeast of Windfall City. Movement was east at 30 mph.
Wind gusts of 40 to 50 mph and nickel size hail are possible with
these storms.
Locations impacted include...
Marion, Gas City, Upland, Fairmount, Jonesboro, Swayzee, Matthews,
Sims, Fowlerton, Home Corner, Michaelsville, Normal, Herbst,
Hackleman, Radley and Roseburg.
This includes Interstate 69 in Indiana between mile markers 252 and
261.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4038 8560 4043 8586 4045 8587 4056 8586
4051 8545 4038 8544
TIME...MOT...LOC 1824Z 283DEG 27KT 4055 8583 4047 8579 4041 8583
MARSILIThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 8:37 PM EDT | Special Weather Statement | IWX | LaPorte | 38 min |
| May 14, 8:51 PM EDT | Special Weather Statement | IWX | Elkhart, Saint Joseph | 24 min |
| May 14, 9:22 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, Marshall, Saint Joseph | 38 min |
| May 14, 9:57 PM EDT | Special Weather Statement | IWX | LaGrange, Noble | 48 min |
| May 14, 10:28 PM EDT | Special Weather Statement | IWX | DeKalb, Noble | 32 min |
| May 14, 10:43 PM EDT | Severe Thunderstorm Warning | IWX | DeKalb, Noble, Steuben | 47 min |
| May 14, 11:00 PM EDT | Severe Thunderstorm Warning | IWX | DeKalb, Steuben | 45 min |
| May 15, 12:10 AM EDT | Areal Flood Advisory | IWX | Elkhart, LaPorte, Saint Joseph | 6 hr |
| May 15, 8:36 AM EDT | River Flood Warning | IWX | LaPorte, Saint Joseph, Starke | 14 hr |
| May 15, 8:36 AM EDT | River Flood Warning | IWX | Elkhart | 37 hr |
| May 15, 8:36 AM EDT | River Flood Warning | IWX | Elkhart, Saint Joseph | 4 days |
| May 15, 1:17 PM EDT | Special Weather Statement | IWX | Cass | 43 min |
| May 15, 2:07 PM EDT | Special Weather Statement | IWX | Grant | 53 min |
| May 15, 2:25 PM EDT | Special Weather Statement | IWX | Grant | 35 min |
| May 15, 3:04 PM EDT | Special Weather Statement | IWX | Blackford, Jay | 26 min |
| May 15, 3:34 PM EDT | Special Weather Statement | IWX | Jay | 41 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.